Alert archive / South Carolina / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 45, NWS Charleston, SC
NWS Charleston, SC issued this severe thunderstorm warning at Jul 6, 2002, 4:23 PM EDT for Colleton County, Hampton County, South Carolina. It was in force for 52 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 6, 2002, 4:23 PM EDT (20:23 UTC)
- Expired
- Jul 6, 2002, 5:15 PM EDT
- In force
- 52 min
- Issued by
- NWS Charleston, SC
- Area
- Whole counties
Counties Colleton County, SC, Hampton County, SC
The radar
The Charleston,SC radar (KCLX), 22 km from the middle of the area, began a volume at 20:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 6, 5:00 PM EDT | Thunderstorm Wind 50 E | Hampton, SC | Trees, limbs and power lines were down. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 8.4 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2209 J/kg
- Mixed-layer CIN
- -147 J/kg
- Mixed-layer LCL
- 1108 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 52 m²/s²
- 0-3 km storm-relative helicity
- 131 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 2.7
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS52 KCHS 062023 SVRCHS SCC029-049-062115- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE CHARLESTON SC 423 PM EDT SAT JUL 6 2002 THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN COLLETON COUNTY IN SOUTHERN SOUTH CAROLINA. HAMPTON COUNTY IN SOUTHERN SOUTH CAROLINA. * UNTIL 515 PM EDT. * AT 423 PM EDT...RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS FROM LODGE TO 4 MILES SOUTHWEST OF HAMPTON...MOVING SOUTH SOUTHWEST AT 10 MPH. * SOME COMMUNITIES IN OR NEAR THE PATH OF THESE STORMS INCLUDE... VARNVILLE... ALMEDA... ISLANDTON... HAMPTON... MILEY... ASHTON... DAMAGING WINDS TO 70 MPH AND LARGE HAIL CAN BE EXPECTED WITH THIS LINE. THIS IS A DANGEROUS LINE OF SEVERE THUNDERSTORMS...TAKE COVER NOW SEVERE THUNDERSTORM WINDS CAN BE AS DESTRUCTIVE AS A TORNADO. ABANDON MOBILE HOMES AND VEHICLES FOR MORE SUBSTANTIAL SHELTER. MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR AND AVOID WINDOWS. $$ LAT...LON 3309 8095 3282 8126 3268 8126 3296 8081 ST
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 6, 2:25 PM EDT, 1 hour 58 minutes earlier.
Area forecast discussion, Jul 6, 2:25 PM EDT, 1 hour 58 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON SC 225 PM EDT SAT JUL 6 2002 WATER VAPOR LOOP SHOWS LARGE UPPER RIDGE SPINNING OVER THE MID MS VALLEY. A WEAK S/W TROF WHICH TRIGGERED LAST NIGHTS MCS OFF THE COAST IS EXITING TO THE SOUTHWEST...WHILE ANOTHER S/W TROF IS APPROACHING FROM THE NORTH. LATEST RUC AND VAPOR LOOP SHOWS THIS WAVE CURRENTLY MOVING THROUGH NC AND THE VIRGINIAS. SFC OBS SHOW A WEAK COOL FRONT/BOUNDARY LYING ACROSS CENTRAL NC WHERE DEWPOINTS ARE IN THE LOWER TO MIDDLE 60S JUST NORTH OF THE BOUNDARY. AS THE S/W TROF PUSHES SOUTH...IT WILL ALLOW THIS BOUNDARY TO SLIP SOUTH...PROVIDING A FOCUS FOR SH/TS DEVELOPMENT THIS AFTERNOON AND EVENING. SPC CONTINUES TO HAVE THE AREA UNDER A SLIGHT RISK OF SVR THIS AFTERNOON AND EVENING. WILL CARRY CHANCE POPS THROUGH TONIGHT AS CONVECTION AND THE FRONT APPROACH THE AREA. AVN AND ETA MODELS BOTH BRING A LARGE POCKET OF NVA ACROSS THE AREA SUN AFT AND INTO MON. AVN STILL WANTS TO HANG ONTO PRECIP ALL DAY SUN...WHILE ETA ENDS THE RAIN BY MORNING. WILL LEAN TOWARD THE ETA. SLIGHTLY COOLER TEMPS WILL PREVAIL ON SUN EXTENDED...UPPER RIDGE DOMINATES THE CENTRAL AND WESTERN PART OF THE U.S. EARLY NEXT WEEK. A STRONG UPPER LOW OVER THE NORTHEAST WILL PULL OUT INTO THE NORTHERN ATLANTIC ON MONDAY...HELPING THE RIDGE NOSE BACK INTO THE CAROLINAS. BY TUE...UPPER RIDGE RETROGRADES BACK WEST AND STRENGTHENS...ALLOWING A S/W TROF TO DIG ON THE EAST SIDE OF THE RIDGE THROUGH THE MID MS VALLEY. THE TROF IS OVER THE TN VALLEY BY THU...BUT STRONG UPPER RIDGE OVER THE WEST AND THE ATLANTIC WILL KEEP THE TROF NEARLY STATIONARY JUST TO OUR WEST. LATEST AVN ALSO SHOWS A WEAK COOL FRONT STALLED OVER NORTHERN SECTIONS OF SC. FOR THIS REASON WILL GO WITH CHANCE POPS ON THU. A STRONGER WAVE WILL DIG DOWN ACROSS THE OHIO VALLEY BY LATE IN THE WEEK. WILL KEEP CHC POPS THROUGH SAT DUE TO THE UNCERTAINTY OF ITS TRACK. MARINE...NO MAJOR CONCERNS THROUGH THE SHORT TERM. WEAK FRONT WILL MOVE S INTO THE WATERS LATE TONIGHT AND GRADUALLY WASHES OUT SOMEWHERE ACROSS THE SC WATERS RESULTING IN A GENERAL E/SE FLOW TO THROUGH THE PERIOD. MAY SEE WINDS BRIEFLY TURN MORE THE NE ACROSS THE SOUTHERN WATERS LATE SUN AFTN INTO SUN NGT AS A WEAK INVERTED MOVES INTO FL BUT ITS A TOUGH CALL ON WHETHER THE GRADIENT WILL BE PINCHED ENOUGH TO KEEP THE NE FLOW IN PLACE. PLAN TO FORECAST E WINDS FOR NOW BUT EITHER WAY WINDS AND SEAS SHOULD REMAIN FAIRLY INSIGNIFICANT. ATTN SHIFTS TO MID WEEK AS ANOTHER CDFNT APPROACHES BUT HAVE PLENTY OF TIME TO WATCH HOW THINGS EVOLVE SO WL KEEP A CONSERVATIVE FCST. CHS 72 87 71 89 / 40 20 00 00 SAV 73 87 71 88 / 40 20 00 00 CHL 75 84 73 85 / 40 20 00 00 NBC 75 87 72 87 / 40 20 00 00 RBW 71 88 70 89 / 40 20 00 00 .CHS... GA...NONE. SC...NONE. PY/ST
In the hours before
Special weather statement, Jul 6, 11:35 AM EDT, 4 hours 48 minutes before
GAZ087-088-099>101-114>119-137>141-SCZ040-042>045-047>050-062200- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON SC 1135 AM EDT SAT JUL 6 2002 ...A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER SOUTHERN SOUTH CAROLINA AND SOUTHEAST GEORGIA THIS AFTERNOON AND EVENING... A VERY MOIST AND UNSTABLE ATMOSPHERE WILL CONTINUE ACROSS SOUTH COASTAL SOUTH CAROLINA AND SOUTHEAST GEORGIA THIS AFTERNOON. HIGH TEMPERATURES ARE EXPECTED TO RISE INTO THE 90S ACROSS INLAND SECTIONS THIS AFTERNOON. THE INTERACTION BETWEEN THIS AIRMASS...DAYTIME HEATING...AND AN APPROACHING COOL FRONT WILL ALLOW SCATTERED THUNDERSTORMS TO DEVELOP THIS AFTERNOON AND EVENING. A FEW OF THESE STORMS MAY BECOME SEVERE...WITH DAMAGING WINDS AND LARGE HAIL BEING THE MAIN THREATS. STORM SPOTTERS AND EMERGENCY MANAGEMENT SHOULD CLOSELY MONITOR THE WEATHER...AND BE PREPARED TO TAKE ACTION. STORM SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON. STAY TUNED TO NOAA WEATHER RADIO...TV...OR YOUR LOCAL NEWS SOURCE FOR THE LATEST WEATHER INFORMATION FROM THE NATIONAL WEATHER SERVICE.
The office that day
Everything else NWS Charleston, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 6, 12:59 AM EDT | Special Marine Warning | CHS | 91 min | |
| Jul 6, 2:32 AM EDT | Special Marine Warning | CHS | 58 min | |
| Jul 6, 3:50 AM EDT | Special Marine Warning | CHS | 115 min | |
| Jul 6, 5:52 AM EDT | Special Marine Warning | CHS | 113 min | |
| Jul 6, 4:59 PM EDT | Severe Thunderstorm Warning | CHS | Allendale | 31 min |
| Jul 6, 5:13 PM EDT | Severe Thunderstorm Warning | CHS | Hampton, Jasper | 47 min |
| Jul 6, 6:16 PM EDT | Severe Thunderstorm Warning | CHS | Colleton, Dorchester | 44 min |
| Jul 6, 6:55 PM EDT | Severe Thunderstorm Warning | CHS | Colleton | 35 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.